Pacific Journal of Mathematics

Between the unitary and similarity orbits of normal operators.

Paul S. Guinand and Laurent Marcoux

Article information

Pacific J. Math., Volume 159, Number 2 (1993), 299-335.

First available in Project Euclid: 8 December 2004

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 47A65: Structure theory
Secondary: 47A66: Quasitriangular and nonquasitriangular, quasidiagonal and nonquasidiagonal operators 47B15: Hermitian and normal operators (spectral measures, functional calculus, etc.)


Guinand, Paul S.; Marcoux, Laurent. Between the unitary and similarity orbits of normal operators. Pacific J. Math. 159 (1993), no. 2, 299--335.

Export citation


  • [Al-M] F. A. Al-Musallam, An upper estimatefor the distance to the essentially G\ operators, Ph.D.dissertation, Arizona State Univ., 1990.
  • [Apo] C. Apostol, Universal quasinilpotent operators, Rev. Roumaine Math.Pures Appl. 25 (1980), 135-138.
  • [AFHV] C.Apostol, L. A. Fialkow, D. A. Herreroand D. Voiculescu, Approximation of Hubert Space Operators. II,Research Notes in Math.,Vol. 102 (London- Boston-Melbourne: Pitman Books, Ltd., 1984).
  • [AFV] C. Apostol, C. Foias. and D. Voiculescu, On the norm-closure ofnilpotents. II, Rev. Roumaine Math. Pures Appl., 19 (1974), 549-577.
  • [Apo2] C. Apostol, The correction by compact perturbations of the singular be- haviour of operators,Rev. Roumaine Math. Pures Appl., 21 (1976), 155-- 175.
  • [BDF] L. G. Brown, R. G. Douglas and P. A. Fillmore, UnitaryEquivalenceMod- ulo the Compact Operators and Extensions of C* Algebras, Proceedings of a Conference on Operator Theory, Halifax, Nova Scotia, 1973, Lecture Notes in Math., Vol. 345 (Berlin-Heidelberg-New York: Springer Verlag, 1973), 58-128.
  • [BD] I. D. Berg and K. R. Davidson, Almost commuting matrices and a quan- titative version of the Brown-Douglas-Fillmore theorem, to appear in Acta Math.
  • [Brg] I. D. Berg, An extension of the Weyl-vonNeumann theorem to normal op- erators,Trans. Amer. Math. Soc, 160 (1971), 365-371.
  • [Dav] K. R. Davidson, The distance between unitary orbits of normal elements in the Calkin algebra,Proc. Roy. Soc. Edinburgh, 99 (1984), 34-43.
  • [Dav 2] K. R. Davidson, The distance between unitary orbits of normal operators, Acta Sci. Math. (Szeged), 50 (1986), 213-223.
  • [Had] D. W. Hadwin, An operator-valued spectrum, Indiana Univ. Math. J., 26 (1977), 329-340.
  • [Her 1] D. A. Herrero, Approximation of Hubert Space Operators.I, Second Edi- tion, Research Notes in Math., Vol. 224 (London-Boston-Melbourne:Pit- man Books Ltd., 1990).
  • [Her 2] D. A. Herrero, A trace obstruction to approximation by block-diagonal operators, Amer. J. Math., 108 (1986), 451-484.
  • [Her 3] D. A. Herrero, Quasidiagonality, similarity and approximation by nilpotentopera- tors,Indiana Univ. Math. J., 30 (1981), 199-233.
  • [Her 4] D. A. Herrero, The diagonal entries in the formula "quasitriangular-compact =triangulary" and restrictions of quastriangularity, Trans. Amer. Math. Soc, 298 (1986), 1-42.
  • [HNRR] D. W. Hadwin, E. A. Nordgren,H. Radjavi and P. Rosenthal,Most similar- ity orbits are strongly dense, Proc. Amer. Math. Soc, 76 (1979), 250-252.
  • [HTW] D. A. Herrero, T. J. Taylor and Z. Y. Wang, Variation of the point spec- trum under compact perturbations, Topics in Operator Theory,Constantin Apostol Memorial Issue, OT: Advances and Applications, Vol. 32 (Basel- Boston-Stuttgart: Burkhauser-Verlag, 1988), 113-158.
  • [Rot] G.-C. Rota, On modelsfor linear operators,Comm. Pure Appl. Math., 13 (1960), 469-472.
  • [RR] H. Radjavi and P. Rosenthal, Invariant Subspaces, Ergebnisse der Math. undlhrerGrenz., 77 (New York-Heidelberg-Berlin: Springer-Verlag, 1973).
  • [Sal] N. Salinas, Reducing essential eigenvalues,Duke Math. J., 40 (1973), 561- 580.
  • [Sik] W. Sikonia, The von Neumann converseof Weyl's theorem, Indiana Univ. Math. J., 21 (1971), 121-123.
  • [Voi] D. Voiculescu, A non-commutative Weyl-vonNeumann theorem, Rev. Rou- maine Math. Pures Appl., 21 (1976), 97-113.
  • [Voi 2] D. Voiculescu, Norm limits of algebraic operators, Rev. Roumaine Math. Pures Appl., 19 (1974), 371-378.